Wisconsin, 2009

Damaging Winds in Wisconsin, June 27, 2009

June 27, 2009 · NWS MKX · 3 events in 2 counties and zones

A low pressure system located just north of Minnesota moved eastward over northern Wisconsin. South winds ahead of this low and an advancing strong cold front brought an increase in moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A low pressure system located just north of Minnesota moved eastward over northern Wisconsin. South winds ahead of this low and an advancing strong cold front brought an increase in moisture and instability. Severe thunderstorms developed along the cold front across southern Wisconsin. Storm reports were limited to thunderstorm wind damage in Columbia and Dodge counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 27, 1:45 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT SAT JUN 27 2009

.SHORT TERM...

LATEST RUC SHOW ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS
AFTERNOON. MODERATE TO STRONG 850 MB MOISTURE TRANSPORT BETWEEN 21
AND 00Z...ALONG WITH RATHER STRONG EQUIVALENT POTENTIAL TEMP ADVECTION...
INCREASING PRECIP WATER TO 2.2 INCHES. RATHER STRONG CAP EARLY THIS
AFTERNOON...AROUND 4 TO 5 THSD FT WITH CIN AROUND 300 J/KG
SOUTHEAST. CAP WEAKENS CONSIDERABLY THIS AFTERNOON AND THEN
BREAKS AROUND 22Z IN FAR WEST PART OF THE FORECAST AREA...AND
JUST AFTER 02Z IN THE FAR EAST. CURRENT SATELLITE SHOWS WARM
ADVECTION CLOUDS MAINLY TO THE NORTH OF THE FORECAST AREA WITH
SOME DENSE CIRRUS MAINLY IN THE NORTH OF THE FORECAST AREA. DEW
POINTS NOW IN THE LOWER 70S IN NORTHEAST IOWA AND NEAR 70 OVER
NORTHWEST IL. THEREFORE EXPECT MEAN LAYER CAPE OF OVER 1800 J/KG
JUST AS CAP BREAKS.

THERE IS ALSO A SMALL WINDOW FOR SUPERCELLS...ONLY AROUND 1 HOUR
OR SO RIGHT AS CAP BREAKS BEFORE WIND PROFILE BECOMES MORE
UNIDIRECTIONAL. MODIFIED SOUNDING 0-1 KM SHEAR AROUND 17 KNOTS
WITH 0-3 KM SHEAR 30 KNOTS. 0-6 BULK SHEAR NOT MUCH HIGHER...BUT
IS NEAR 40 KNOTS...JUST AFTER CAP BREAKS. 01Z RUC SOUNDINGS AT MKX
HAVE HELICITY AROUND 285...EHI AT 3.3...BRN AROUND 23 WITH SWEAT
INDEX RISING TO 415 AT 02Z.

THEREFORE RISK OF SEVERE LOOKS REASONABLE. MAIN RISK IS HIGH
WINDS. WET BULB ZERO RATHER HIGH AT 12700 FT SO HAIL THREAT
SOMEWHAT DIMINISHED. SUPER CELL/TORNADO RISK NOT OUT OF THE
QUESTION FOR A BRIEF TIME LATE AFTERNOON SOUTH CENTRAL AND EARLY
EVENING SOUTHEAST.

MESO MODELS HAVE ONE LINE OF THUNDERSTORMS DEVELOPING IN A
LOW LEVEL CONVERGENT BAND WHERE WINDS SHIFT FROM SOUTHEAST TO
SOUTHWEST. THEN ANOTHER LINE WITH THE COLD FRONT.

GOOD PUNCH OF MID LEVEL DRY AIR AFTER MIDNIGHT WITH INCREASING MID
LEVEL JET. THIS WOULD END SHOWER AND THUNDERSTORM CHANCES.

SLOW MOVING UPPER LOW SHOULD SHIFT SOUTHEAST ACROSS LAKE SUPERIOR
SUNDAY EVENING...THEN OVER LAKE HURON EARLY TUESDAY MORNING. 12Z ECMWF
AND 12Z GFS VERY SIMILAR THROUGH THIS PERIOD.

SUNDAY AND MONDAY...MODERATE LOW TO MID LEVEL LAPSE RATES SUNDAY
BUT MID LEVELS VERY DRY SO WILL LIMIT ANY SHOWER POSSIBILITY...BUT
SOME CU/SC COULD DEVELOP BY EVENING. AS THE CIRCULATION AROUND THE
500MB UPPER LOW GETS CLOSER MONDAY...MOISTURE INCREASES...AND
ENOUGH CAPE TO GENERATE AFTERNOON AND EVENING SHOWERS AND ISOLATED
THUNDERSTORMS.

.LONG TERM...

TUESDAY...A SUBTLE SHORTWAVE AROUND THE UPPER LOW SHOULD GIVE
ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS...AGAIN
MAINLY WITH AFTERNOON HEATING.

ON WEDNESDAY STILL IN CYCLONIC CIRCULATION OF THE LOW BUT GFS
SOUNDING START TO DEVELOP A CAP AROUND 6 THSD FT.

ON THURSDAY ECMWF BUILDS A WEAK RIDGE OVER WISCONSIN WHILE GFS
TRIES TO BRING A WEAK SHORTWAVE IN THE NORTHWEST FLOW.  PREFER ECMWF.

THEN MORE OF A ZONAL FLOW FRIDAY ACROSS THE UPPER GREAT LAKES.

GFS BRINGS A RATHER STRONG SHORTWAVE INTO NORTHWEST WISCONSIN ON
SATURDAY. PREFER THE SLOWER ECMWF.

&&

.AVIATION...

PREVAILING VFR CONDITIONS EXPECTED THROUGH 00Z MONDAY.
LINE OF THUNDERSTORMS EXPECTED TO ACCOMPANY COLD FRONTAL PASSAGE
ACROSS TAF SITES FROM 22Z TODAY TO 03Z SUNDAY. MAY SEE MVFR
VISIBILITIES AND CEILINGS...AND GUSTY WINDS...AT TAF SITES WITH ANY
OF THE STORMS.

WINDS SHIFT WEST AFTER THE FRONTAL PASSAGE LATER THIS EVENING...AND
INCREASE IN SPEED WITH COOLER AIRMASS MOVING INTO THE AREA. EXPECT
GUSTY WEST NORTHWEST WINDS ON SUNDAY WITH DAYTIME HEATING.

&&

.MARINE...BRISK WEST NORTHWEST WINDS ARE EXPECTED ON SUNDAY WITH
DAYTIME HEATING ACROSS THE NEARSHORE WATERS. SUSTAINED WINDS OF 15
TO 20 KNOTS ARE EXPECTED...WITH FREQUENT GUSTS TO 25 KNOTS POSSIBLE.
SIMILAR CONDITIONS ARE EXPECTED ON MONDAY. SMALL CRAFT ADVISORIES
MAY BE NEEDED FOR SUNDAY AND MONDAY. FOR NOW...WILL JUST MENTION
THIS POSSIBILITY IN BODY OF NEARSHORE MARINE FORECAST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jun 27, 2:52 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
352 PM CDT SAT JUN 27 2009

WIZ046-047-051-052-056>060-062>072-281100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
352 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG A STRONG COLD FRONT
FROM FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE
EXPECTED TO SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THIS EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DAMAGING WINDS ARE THE
MAIN HAZARD. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

LMZ643>646-281100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
352 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT FROM
FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE EXPECTED TO
SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN...AND TO
THE NEARSHORE AND ADJACENT OPEN WATERS OF LAKE MICHIGAN THIS
EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
DAMAGING WINDS ARE THE MAIN HAZARD. LARGE HAIL AND AN ISOLATED
WATERSPOUT ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS SUNDAY AND AGAIN ON
MONDAY...AS FREQUENT WEST NORTHWEST WIND GUSTS TO 25 KNOTS ARE
POSSIBLE.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 27, 3:52 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT SAT JUN 27 2009

WIZ062-272215-
IOWA-
452 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO IOWA COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF DODGEVILLE...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA BY 500 PM CDT...
  MINERAL POINT AIRPORT BY 510 PM CDT...
  DODGEVILLE AND GOVERNOR DODGE STATE PARK BY 515 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 4:16 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT SAT JUN 27 2009

WIZ062-067-272245-
IOWA-LAFAYETTE-
516 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH IOWA COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MINERAL POINT...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MINERAL POINT AIRPORT BY 530 PM CDT...
  MINERAL POINT BY 535 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 4:43 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT SAT JUN 27 2009

WIZ062-063-067-068-272315-
DANE-GREEN-IOWA-LAFAYETTE-
543 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN LAFAYETTE AND
SOUTHERN IOWA COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINERAL POINT...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 5:58 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
658 PM CDT SAT JUN 27 2009

WIZ063-068-069-280030-
DANE-GREEN-ROCK-
658 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO FAR NORTHWESTERN ROCK COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EVANSVILLE...MOVING EAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  EVANSVILLE BY 705 PM CDT...
  EDGERTON BY 725 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

WOOD
Special weather statement, Jun 27, 6:01 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 PM CDT SAT JUN 27 2009

WIZ046-057-280030-
COLUMBIA-MARQUETTE-
701 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO SOUTHERN MARQUETTE AND FAR
NORTHERN COLUMBIA COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ADAMS COUNTY...MOVING EAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ENDEAVOR BY 715 PM CDT...
  GLEN OAK BY 725 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

WOOD
Special weather statement, Jun 27, 6:37 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
737 PM CDT SAT JUN 27 2009

WIZ046-057-280100-
COLUMBIA-MARQUETTE-
737 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH EASTERN COLUMBIA COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF PORTAGE TO PORTAGE...MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  POYNETTE AND PARDEEVILLE BY 755 PM CDT...
  CAMBRIA AND RIO BY 800 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

WOOD

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 27, 6:48 PM CST
Where
Columbia County, 3 mi ENE of Pardeeville to 3 mi NE of Pardeeville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.547, -89.225

Thunderstorm wind gusts toppled several large trees down near STH 44 and STH 33 in the area northeast of Pardeeville. Roof damage to a home was noted near intersection of Vaughn and Atkinson roads. Nearby, a barn roof was torn off.

Thunderstorm Wind, Columbia

When
June 27, 7:03 PM CST
Where
Columbia County, 4 mi SE of Cambria
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.509, -89.043

Thunderstorm wind gusts flattened a corn field. Also, several large trees were blown down.

Thunderstorm Wind, Dodge

When
June 27, 7:23 PM CST
Where
Dodge County, 3 mi S of Beaver Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.427, -88.830

Seveal large trees were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177301, 177302, 177303.